Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)
Henrik Jacobsson, Jaran Eriksen, Per Karlén
Division of Medicine, Department of Clinical Sciences, Karolinska Institute, Danderyd Hospital, Stockholm, Sweden
Am J Case Rep 2013; 14:551-553
Available online: 2013-12-23
Background: Mesalazine, a 5-aminosalicylic acid compound, is one of the cornerstones in modern treatment regimens of ulcerative colitis. It is generally well tolerated, although adverse reactions such as nephrotoxicity, perimyocarditis, and pancreatitis have been reported.
Case Report: We report the case of a 32-year-old woman with colitis who developed recurrent episodes of renal colic after introduction of mesalazine to her treatment. Biochemical analysis of the stones showed that they were composed of crystalized drug material.
Conclusions: To our knowledge this is the first report of mesalazine precipitation in the urinary tract. We believe that it is vital for physicians to recognize this potentially severe adverse effect in the use of this treatment.
Keywords: mesalazine, adverse reaction, IBD, Renal calculi